MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: cook zisl-20-93 g35981 lot number 9229119; cook zisl-16-93 g35975 lot number 8991837.(b)(6).(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during an infrarenal aaa repair on an (b)(6) male patient, there appeared to be a type iii endoleak involving the zenith flex aaa endovascular graft bifurcated main body.It was observed that the "proximal infrarenal seal zone looked to have a slight blush on the final angio run".It was originally believed that this could have been due to a type ii endoleak and the level of patient heparinization.It was also observed that the distal seal zones in both common iliac arteries appeared "suitable".After an exploratory angiogram, the doctor commented that there appeared to be a type iii endoleak, and advised "further information from exploratory angio once retrieved".An additional intervention was scheduled for (b)(6) 2019.Additional information has been requested about the original and re-intervention event details but is currently unavailable.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding the event and re-intervention was received on 02dec2019.It was reported that the re-intervention that occurred on (b)(6) 2019 was unsuccessful; therefore, a "cmd fenestrated graft cuff" has been requested to be implanted in early 2020.A 32 coda balloon was used during the procedure and was inflated with a 30 ml syringe.Ballooning was completed at both proximal and distal seal zones and limb overlap zones in the main body on both contralateral and ipsilateral sides.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: dr.(b)(6) from (b)(6) hospital in australia informed cook on 27sep2020 of an incident involving a zenith flex aaa endovascular graft bifurcated main body, rpn: tffb-32-96-zt from lot: 8512522.The device was implanted during an endovascular aneurysm repair (evar) procedure with a contralateral (right) zisl-20-93 and an ipsilateral (left) zisl-16-93 on (b)(6) 2020 to treat an abdominal aortic aneurysm (aaa).It was reported that the proximal infrarenal seal zone appeared to have a slight blush on the final angiography run indicating an endoleak.The doctor initially believed that the endoleak could have been a type 2 (retrograde flow from vessels) or due to patient heparinization (thinned blood leaking through suture holes).After exploratory angiography, the doctor commented that there appeared to be a type 3 endoleak (leak through hole in graft material).The patient underwent a secondary intervention on 27sep2019 to re-balloon the proximal seal zone but was unsuccessful.The cook representative confirmed that a custom made device (cmd) was requested for production and planned to be implanted early 2020.There were no further adverse effects to the patient reported.The cook representative further provided that a 32mm coda balloon was utilized during the implantation procedure and inflated with a 30ml syringe.Ballooning was completed at both proximal and distal seal zones and limb overlap zones in the main body on both contralateral and ipsilateral sides.A review of the complaint history, device history record, instructions for use (ifu), and quality control were conducted during the investigation.The complaint device was not returned as it remains implanted in the patient; however, imaging and planning/sizing information was provided and sent for expert review.Review of the pre-operative imaging, planning/sizing sheet and the cmd planning request form provided for this investigation suggests that the reported type 3b endoleak was more likely a type 1a endoleak resulting from insufficient proximal seal of the graft.Since post-implantation imaging was not provided for this investigation, a type 3b endoleak still can not be ruled out.Contributing factors for the reported endoleak identified in this investigation include short neck length, reverse funnel neck anatomy, and calcification present within the proximal seal zone, distal aorta and bilateral cias.Cook has concluded that product was manufactured to specification based on the information provided, pre-operative imaging, planning/sizing sheet, and review of current documentation.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the affected products are safe and effective for their intended use.A review of the device history record found no nonconformances or additional complaints associated with this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 2 indications for use "the zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15mm, with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, with an angles less than 60 degrees relative to the long axis of the aneurysm, and with an angle less than 45 degrees relative to the axis of the suprarenal aorta.Iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall)." 4 warnings and precautions "4.1 general read all instructions carefully.Failure to properly follow the instructions, warning and precautions may lead to serious consequences or injury to the patient.4.2 patient selection, treatment and follow-up key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.The safety and effectiveness of the zenith flex aaa endovascular graft with the z-trak introduction system has not been evaluated in the following patient populations: patients with less than 15 mm in length of greater than 60 degrees angulation of the proximal aortic neck relative to the long axis of the aneurysm.4.4 device selection strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.Fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft and desired procedural outcome." 5 adverse events "5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aneurysm enlargement endoleak endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion" 11 directions for use "anatomical requirements proximal aortic neck lengths should be a minimum of 15 mm with a diameter measured outer wall to outer wall of 18 - 32 mm.11.1.5 main body placement 6.Advance delivery system until the four gold radiopaque markers (which are positioned 2 mm from the most proximal segment of the graft material) are just inferior to the most inferior renal orifice.Final angiogram 2.Confirm there ae no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components." based on the information provided, inspection of the imaging provided, and the results of the investigation, a definitive cause was established as adverse effect traced to patient anatomy and use error.Review of the pre-operative imaging revealed that the aneurysm neck had significant reverse funnel anatomy with a 20% diameter increase and a total length of only 12.4 mm.The patients anatomy was outside of ifu indication for repair with this device and increased the risk for type 1a endoleak formation resulting from incomplete seal between the tffb graft and proximal seal zone.The calcification observed within the abdominal aorta and bilateral cias could have contributed to a type 3 endoleak resulting from a graft hole/tear.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9194069
Report Number1820334-2019-02610
Device Sequence Number3730909
Product Code MIH
UDI-Device Identifier10827002484280
UDI-Public(01)10827002484280(17)200126(10)8512522
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/26/2020
Device Model NumberN/A
Device Catalogue NumberTFFB-32-96-ZT
Device Lot Number8512522
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/27/2019
Supplement Date Received by Manufacturer12/02/2019
04/15/2020
Initial Report FDA Received Date10/15/2019
Supplement Report FDA Received Date12/31/2019
05/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR